Switching nukes and PI to nukes and non nuke
Aug 6, 2007
Dear Dr. Pierone: I live in Mexico and I was detected on December 2000, viral load around 330,000 and CD4 absolute number 275. I started with combivir and rescriptor. Approximately, one year later I have to quit this regimen because of intolerance (billirubins were high) although CD4 was great and viral load undetectable. Since February, 2002, I have been taking stavudine (Zerit), lamivudine (Epivir) and nelfinavir (Viracept). Viral load has always been undetectable and CD4 is above 600. An excellent combo!!! I am also taking one gram of niacin every twelve hours to help control cholesterol. However, last month the Mexican Health Department sent a notice that due to a chemical impurity in Spain or Switzerland where nelfinavir was produced, all the patients taking nelfinavir in Mexico, will have to switch to another option. It will not be supply for nelfinavir for a while in Mexico (I understood that US and Canada have their providers from other industries and will not have supply problems). My doctor suggests keeping lamivudine and stavudine and changing nelfinavir for sustiva. I am concerned if it is OK to go back to two nukes and one non nuke. My doctor said it is OK since my first treatment was switched not because of medication failure, but secondary effects (high billirubins). I have concerns if it is possible and safe to take this first choice. Could I develop any resistance? My doctor recommends this first option so we can save PI for future. Another choices, my doctor said that can also be taken are: truvada (tenofovir + emtricitabine) and sustiva (efavirenz) or truvada (tenofovir + emtricitabine), invirase (saquinavir) and norvir (ritonavir). I will really appreciate your help and God bless you and all the people who support The Body for such a wonderful and spiritual support. By the way, I studied also at UF (Go Gators!). A Mexican.
Response from Dr. Pierone
Hello, and thanks for posting.
The data are best for Truvada and Sustiva. A number of studies have demonstrated the superiority of Viread (in Truvada) over Zerit so a two agent switch makes sense. I agree with your doctor that changing from Viracept to Sustiva should go without a hitch. Switching back to a NNRTI-based regimen generally works in a situation like yours in which the regimen was originally adjusted because of intolerance. Saving protease inhibitors for the future (maybe never if integrase inhibitors live up to their potential) is smart since they tend to have more side effects.
Best of luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis After Oral Sex On A Woman What Are The Chances Of HIV
- Chills After Mutual Masturbation Worried I Have HIV
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Itchy Scrotum After Sensual Massage Sign Of HIV AIDS
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Vaginal Discharge After Touching Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.